I had an appointment with my Endo today. I wasn't surprised by and was thankful for an incredibly good A1C of 5.7.
BUT. There's always a but, isn't there?
I've only lost 6 lbs on the incredibly rigid diet I've been on for the past three months. I'm frustrated. I'm eating three small meals (read: 15-25 grams of carb in each and LOTS of fruits and vegetables) with two snacks and I'm not eating after 7pm. I've also been exercising, faithfully, at least three times a week. But I'm still not losing much weight - and, on top of that, my LDL is still high (120, which is nowhere near the 70 that my doc says I need to be at to avoid dropping dead of a heart attack at a younger age than I should.) Unfortunately for me, statins caused muscle deterioration and Zettia (drug of choice #2) causes pretty severe stomach cramping and other gastrointestinal issues.
There was much discussion. I could tolerate severe stomach cramping and other gastrointestinal issues if it meant I could potentially avoid a heart attack, right? So maybe I go back on the Zettia, along with the Welchol (another cholesterol med from a different family) I'm already on.
Well, the bottom line is, to avoid these kinds of alternatives, I need to drop the 30 or 40 extra pounds that are probably contributing to the high levels of LDL in my blood.
More discussion with the doc.
Maybe I just starve myself... Or maybe I sacrifice my good control to lose some weight.
As you might imagine, he rolled his eyes at some of these suggestions.
Finally, I asked, what about Symlin? And he said, actually that might be a very good option.
But I have zero problems with insulin sensitivity and my post-prandial sugars are well-controlled, I said.
But we both know that the drug is being abused as a weight loss drug in the diabetes-world, he countered.
I don't want to ABUSE a drug, I said, especially given my history.
If we use it properly, it will simply reduce your insulin needs and have the desired effect of weight loss, he said.
Hmmmm... I think I'd like to give it a go. I said. And I meant it.
I see his nurse on Thursday for my Symlin start. I'll certainly post here about it.
I'm very nervous for a number of reasons. With a history of eating disorder - what if this drug becomes a problem? What if I can't tolerate the nausea? What if it simply doesn't work - what if I'm just destined to be too fat for my own good? What if I just buckled down and tried to lose the weight through continued diet/exercise efforts? Is this just plain lazy?
Given that nothing else has helped - medicine for my thyroid, making BIG adjustments to my diet and exercise routines, getting in tight control while avoiding too many low bloodsugars... I'm feeling like this is my only option short of falling back into destructive patterns of behavior, you know? But it's a scary option.
My doc and I marvelled today that he and I rarely discuss my diabetes - outside of downloading and reviewing my bloodsugars and making tiny, tiny adjustments. We always talk about the other genetic/lifestyle issues that diabetes makes SO dangerous - and that I struggle with as much, if not more, than the disease itself.
Signing off from fat-land - Yours Truly, Chubby
PS (My sign off is just me being snarky, nothing more. Please don't read any mental health issues into it. I'm just frustrated - and my best reaction is to make jokes about it.)